Advertisement




More DailyStrength
Health Event Calendar
See what's new on the site
Step-by-step Tutorials
How to use DailyStrength
We're on Facebook
Check out our page
Follow us on Twitter
Read our tweets
Get Cool DS Stuff!!!!!
Shirts, Hats, Baby Wear
Advice:
What would happen if i stopped taking my synthroid
Watch this 
View More Posts Ignore
Hello everyone.
Its nice having this group to see that there are other people out there like myself. I am 17 years old and have been living with Graves disease ever since i was 7. I have had a horrible, to say the least, experience with it that landed me in the hospital with only a 10% chance of making it out alive. When we found out i had Graves disease my doctor decided to give me PTU to try and cure it. I ended up being allergic to it, with only a 1% chance, and went into liver failer. Doctors really thought i wasnt going to make it and I still remember having family and friends come in and say goodbye to me even though i didnt know where it was i was going since i was so young and my parents didnt want to tell me. Luckily my liver cured itself and then i had radioactive idoine(or whatever that is called) on my thyroid. I have been taking a synthroid pill everyday for the past 10 years, that is if I remember to take it, in place of my thyroid. I really do not have much knowledge about Graves disease becuase usually I would just go to my parents if something seemed weird or unusual about myself. They would typically tell me it was nothing and to just try my best to ignore it. I did this with many things but a few things I cant seem to ignore. I have found that i have a lot more medical problems besides Graves disease and i feel like they never stop. I have had 3 ovarian cysts in the past 2 years, i have Kryptic tonsils and have to get my tonsils removed very soon, my left eyeid is much smaller than the other and droops a large amount and ive been to 3 doctors who all have no clue why or what its caused by and they just send me to another docter in search of an answer (which i have still not received), i had chronic anemia last year to where my doctor didnt want me doing any physical activity for a while because my iron levels were so bad (they are better now but i stil l have to take an iron supplement everday),i have depression, i had bad urinary track infections when i was little and still receive them from time to time, i get very bad panic attacks, and plenty of other small things as well. Even though all of these things become hard to deal with at times, i try to just ignore them like my parents tell me to do. After all I am alive a breathing even when doctors thought i wouldnt be.

So that was just a little background about me so people understand where i am coming from. But my question is.. what would happen if i stopped taking my synthroid pills? I know i would eventually die over time. But how long would it take before i died? And how would that happen? Would my heart just stop? Or would it be a gradual process? Would i go in a coma first? I have always wondered this and i cant seem to find the answers on the internet anywhere.
Posted on 02/13/11, 01:50 am
5 Replies Add Your Advice
Reminder: This is a support group for Graves' Disease. We trust you will do your best to remain positive and helpful. For more information, see our rules of the road.

You may also create your own Member Groups where you can moderate the discussion.
Advice:
Email me when others reply to this topic help
View More Posts Ignore
Reply #1 - 02/13/11  8:32am
" OMG....first off get those ideas out of your head, you are too young to be talking like that dear...You have a long life ahead of you, first off don't just "ignore it" as your parents are saying, get another doctor, one who has experience with Graves disease, get yourself a physical from head to to...and don't forget to take your meds....

You are now 17 years, it is time you took control of your life, and your health so don't give up "
View More Posts Ignore
Reply #2 - 02/13/11  9:04am
" Exactly as mzizgaylesays. Start being proactive with your thyroid health. Apparently as you said, you do not know much about and how to help yourself.

You have thyroid disease for life, no matter what is done with it.

Start reading here, all old threads/posts to get an idea of what to do. Start getting copies of your labs. Make sure to get the Free T3, Free T4, and TSH lab tests every eight weeks, at least.

Find out where you feel your best with the Free Ts in the 'normal' ranges. We are all so different. I tell people to aim for the mid ranges. Then take the proper amount of replacement med to keep the Free Ts at the 'right' places for you.

There is this one gal I communicate with often through fb, she had an RAI when she was young, at the age of 13. She is now 29. If you'd like, I could put you in touch with her and see how she can help you make things better for yourself?

{{{hugs}}} "
View More Posts Ignore
Reply #3 - 02/13/11  11:07am
" Hi, just want to say that these folks on here are wonderful and very smart, intuitive and very ver kind and caring. They will help you along and they know more about one's blood tests results than any endo I have ever been to. After many years I know what those test resutls mean. You must take you medicine. That is not an option. So just step up to the plate and do what you have to do. Seek help in knowing how much and understanding. Your eye issue you mention, well let me just say I could tell nothing. You are a very pretty young lady and your picture is just beautiful. If you want to feel better then hang around here and before you know it, life will look sweet. deb "
View More Posts Ignore
Reply #4 - 02/13/11  11:12am
" I'm am astonished at your story...and what a survivor you are!!
I think now that you are older, you should take back some of the control of your life, as you are almost 18....this includes starting to make some of your own decisions, and to take control and gain knowledge into graves disease as well as your other health conditions. Stopping the synthroid suddenly, is not a good choice...first, this type of medication should not be stopped suddenly. It is typically done by tappering down the dose, by a doctor. To stop suddenly, would be quite dangerous, and you would get very sick.!!! Thyroid hormones have an effect in other areas of the body as well, so the sudden stop of them, would be a big disruption to the whole body, it would be dangerous... I agree with the above posters, take back control, find a good thyroid doc, and try to live the best life you can live!! Becoming knowledgable about the disease, and about the lab tests and values is a good start. You are a true survivor, and you Can live a quality life with this disease!! Becoming your own advocate now is the key. "
View More Posts Ignore
Reply #5 - 02/14/11  9:46pm
" Hi Jules,
My name is Julie & my nickname in high school was Jules so I already feel a connection to you!. Please don't think of stopping your meds, one of my doctors said our thyroid affects nearly every part of our body, including our brain. You should find a doctor you can really talk to about all of your questions. You may want to find an opthamologist who specializes in graves eye disease. I have that as well as just regular old Grave's Disease.
Don't give up-having survived that terrible ordeal at such a young age should tell you just how strong you are. You are a beautiful young lady with your entire life ahead of you. The ladies here will help you, too. Take care, Jules, and please don't stop your synthroid. "

Add Your Advice
Advertisement


More From Around the Web